Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the double commutation method


Authors: F. Gesztesy and G. Teschl
Journal: Proc. Amer. Math. Soc. 124 (1996), 1831-1840
MSC (1991): Primary 34B24, 34L05; Secondary 34B20, 47A10
DOI: https://doi.org/10.1090/S0002-9939-96-03299-6
MathSciNet review: 1322925
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We provide a complete spectral characterization of the double commutation method for general Sturm-Liouville operators which inserts any finite number of prescribed eigenvalues into spectral gaps of a given background operator. Moreover, we explicitly determine the transformation operator which links the background operator to its doubly commuted version (resulting in extensions and considerably simplified proofs of spectral results even for the special case of Schrödinger-type operators).


References [Enhancements On Off] (What's this?)

  • 1. T. Aktosun, M. Klaus, and C. van der Mee, Scattering and inverse scattering in one-dimensional nonhomogeneous media, J. Math. Phys. 32, 1717-1744 (1992). MR 93g:81200
  • 2. B. Baumgartner, Level comparison theorems, Ann. Phys. (N.Y.) 168, 484--526 (1986). MR 87j:81046
  • 3. R. F. Bikbaev and R. A. Sharipov, Asymptotics at $t\to \infty$ of the solution to the Cauchy problem for the Korteweg--de Vries equation in the class of potentials with finite--gap behavior as $x\to \pm\infty $, Theoret. Math. Phys. 78, 244--252 (1989). MR 90i:35227
  • 4. M. M. Crum, Associated Sturm--Liouville systems, Quart. J. Math. Oxford (2) 6, 121--127 (1955). MR 17:266g
  • 5. G. Darboux, Sur une proposition relative aux équations linéaires, C. R. Acad. Sci. (Paris) 94, 1456--1459 (1882).
  • 6. P. A. Deift, Applications of a commutation formula, Duke Math. J. 45, 267--310 (1978). MR 81g:47001
  • 7. P. Deift and E. Trubowitz, Inverse scattering on the line, Commun. Pure Appl. Math. 32, 121--251 (1979). MR 80e:34011
  • 8. M. S. P. Eastham and H. Kalf, Schrödinger--Type Operators with Continuous Spectra, Pitman, Boston, 1982. MR 84i:35107
  • 9. M. S. P. Eastham and J. B. McLeod, The existence of eigenvalues embedded in the continuous spectrum of ordinary differential operators, Proc. Roy. Soc. Edinburgh 79A, 25--34 (1977). MR 57:16791
  • 10. F. Ehlers and H. Knörrer, An algebro--geometric interpretation of the Bäcklund transformation of the Korteweg--de Vries equation, Comment. Math. Helv. 57, 1--10 (1982). MR 84b:14022
  • 11. N. M. Ercolani and H. Flaschka, The geometry of the Hill equation and of the Neumann system, Phil. Trans. Roy. Soc. London A315, 405--422 (1985). MR 87f:58064
  • 12. N. E. Firsova, On solution of the Cauchy problem for the Korteweg--de Vries equation with initial data the sum of a periodic and a rapidly decreasing function, Math. USSR Sbornik 63, 257--265 (1989). MR 90a:35197
  • 13. H. Flaschka and D. W. McLaughlin, Some comments on Bäcklund transformations, canonical transformations, and the inverse scattering method, in ``Bäcklund Transformations, the Inverse Scattering Method, Solitons, and their Applications'', R. M. Miura (ed.), Lecture Notes in Math. 515, Springer, Berlin, 1976, p. 252--295. MR 58:29425
  • 14. F. R. Gantmacher, The Theory of Matrices, Vol. 1, Chelsa, New York, 1990.
  • 15. C. S. Gardner, J. M. Greene, M. D. Kruskal, and R. M. Miura, Korteweg--de Vries equation and generalizations. VI. Methods for exact solution, Commun. Pure Appl. Math. 27, 97--133 (1974). MR 49:898
  • 16. I. M. Gel'fand and B. M. Levitan, On the determination of a differential equation from its spectral function, Amer. Math. Soc. Transl. Ser 2, 1, 253--304 (1955). MR 17:489c
  • 17. F. Gesztesy, A complete spectral characterization of the double commutation method, J. Funct. Anal. 117, 401--446 (1993). MR 94m:47093
  • 18. F. Gesztesy and R. Svirsky, (m)KdV-Solitons on the background of quasi-periodic finite-gap solutions, Memoirs Amer. Math. Soc. 118, No. 563 (1995). CMP 95:04
  • 19. F. Gesztesy and G. Teschl, Commutation methods for Jacobi operators, J. Differential Equations (to appear).
  • 20. F. Gesztesy and K. Unterkofler, Isospectral deformations for Sturm-Liouville and Dirac-type operators and associated nonlinear evolution equations, Rep. Math. Phys. 31, 113-137 (1992). MR 94f:35124
  • 21. F. Gesztesy and R. Weikard, Spectral deformations and soliton equations, in ``Differential Equations with Applications in Mathematical Physics'', W. F. Ames, E. M. Harrell, J. V. Herod (eds.), Academic Press, Boston, 1993, p. 101--139. MR 93m:34138
  • 22. F. Gesztesy and Z. Zhao, On critical and subcritical Sturm-Liouville operators, J. Funct. Anal. 98, 311-345 (1991). MR 93f:34146
  • 23. F. Gesztesy, W. Schweiger, and B. Simon, Commutation methods applied to the mKdV-equation, Trans. Amer. Math. Soc. 324, 465--525 (1991). MR 92b:35132
  • 24. C. G. J. Jacobi, Zur Theorie der Variationsrechnung und der Differentialgleichungen, J. Reine Angew. Math. 17, 68--82 (1837).
  • 25. I. Kay and H. E. Moses, Reflectionless transmission through dielectrics and scattering potentials, J. Appl. Phys. 27, 1503--1508 (1956). MR 19:805e
  • 26. I. M. Krichever, Potentials with zero coefficient of reflection on a background of finite--zone potentials, Funct. Anal. Appl. 9, 161--163 (1975).
  • 27. E. A. Kuznetsov and A. V. Mikhailov, Stability of solitary waves in nonlinear weakly dispersive media, Sov. Phys. JETP 40, 855--859 (1975). MR 52:8685
  • 28. H. P. McKean, Geometry of KdV (1): Addition and the unimodular spectral classes, Rev. Mat. Iberoamericana 2, 235--261 (1986). MR 89b:58096
  • 29. H. P. McKean, Geometry of KdV (2): Three examples, J. Stat. Phys. 46, 1115--1143 (1987). MR 89b:58097
  • 30. B. M. Levitan, Inverse Sturm--Liouville Problems, VNU Science Press, Utrecht, 1987. MR 89b:34001
  • 31. V. A. Marchenko, Sturm-Liouville Operators and Applications, Birkhäuser, Basel, 1986.
  • 32. R. R. del Rio Castillo, Embedded eigenvalues of Sturm Liouville operators, Commun. Math. Phys. 142, 421--431 (1991). MR 92h:47067
  • 33. A. V. Rybin and M. A. Sall', Solitons of the Korteweg--de Vries equation on the background of a known solution, Theoret. Math. Phys. 63, 545--550 (1985). MR 86k:35145
  • 34. U. -W. Schmincke, On Schrödinger's factorization method for Sturm--Liouville operators, Proc. Roy. Soc. Edinburgh 80A, 67--84 (1978). MR 80f:34025
  • 35. R. A. Sharipov, Finite--zone analogues of N--multiplet solutions of the Korteweg--de Vries equation, Russ. Math. Surv. 41:5, 165--166 (1986). MR 88e:35177
  • 36. R. A. Sharipov, Soliton multiplets of the Korteweg--de Vries equation, Sov. Phys. Dokl. 32, 121--123 (1987).
  • 37. C. Thurlow, The point--continuous spectrum of second order, ordinary differential operators, Proc. Roy. Soc. Edinburgh 84A, 197--211 (1979). MR 81c:34018
  • 38. H. D. Wahlquist, Bäcklund transformations of potentials of the Korteweg--de Vries equation and the interaction of solitons with cnoidal waves, in ``Bäcklund Transformations, the Inverse Scattering Method, Solitons, and their Applications'', R. M. Miura (ed.), Lecture Notes in Math. 515, Springer, Berlin, 1976, p. 162--183. MR 58:29470
  • 39. J. Weidmann, Linear Operators in Hilbert Spaces, Springer, New York, 1980. MR 81e:47001

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34B24, 34L05, 34B20, 47A10

Retrieve articles in all journals with MSC (1991): 34B24, 34L05, 34B20, 47A10


Additional Information

F. Gesztesy
Affiliation: Department of Mathematics, University of Missouri, Colum-bia, Missouri 65211
Email: mathfg@mizzou1.missouri.edu

G. Teschl
Affiliation: Department of Theoretical Physics, Technical University of Graz, Graz, 8010, Austria
Address at time of publication: Institut für Reine und Angewandte Mathematik, Rheinisch-Westfälische Technische Hochschule Aachen, D-52056 Aachen, Germany
Email: mathgr42@mizzou1.missouri.edu, teschl@iram.rwth-aachen.de

DOI: https://doi.org/10.1090/S0002-9939-96-03299-6
Keywords: Commutation methods, Sturm-Liouville operators, eigenvalues
Received by editor(s): December 8, 1994
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society